Bonus online case: Calcium-channel blocker overdose

A patient presented after a suicide attempt involving calcium-channel blockers.


The patient

A 63-year-old man with a history of hypertension, depression, and alcohol use disorder presented after ingesting more than 100 tablets of a calcium-channel blocker (CCB) in a suicide attempt. On presentation, vital signs showed a blood pressure of 118/68 mm Hg, a heart rate of 88 beats/min, a respiratory rate of 18 breaths/min, an oxygen saturation of 98%, and a temperature of 98.9 °F. He was unwilling to elaborate on the timing of his ingestion.

Physical exam showed an alert, mildly anxious man who appeared older than his stated age. Cardiopulmonary and focal neurologic examinations were unremarkable. A urine drug screen, ethanol level, acetaminophen level, and salicylate level were negative. Over the next several hours, the patient became progressively obtunded and hypotensive, requiring intubation, invasive hemodynamic monitoring, and transfer to the ICU.

A chest radiograph and CT of the head without contrast were unrevealing. Additional laboratory testing was remarkable for leukocytosis at 12.7 cells/mm3 (4.5-11 cells/mm3), a glucose level of 220 mg/dL (70-200 mg/dL), and an anion gap of 24 mEq/L (8-16 mEq/L) The patient's osmolar gap and acetone level were within normal limits. An arterial blood gas showed a pH of 7.2 (reference range, 7.38-7.42), partial pressure of carbon dioxide of 28 mm Hg (reference range, 38-42 mm Hg), partial pressure of oxygen of 88 mm Hg (reference range, 75-100 mm Hg), and a bicarbonate level of 12 mmol/L (reference range, 23-29 mmol/L). Norepinephrine and insulin infusions were started, and a consultation with toxicology was sought.

In the ICU, the patient's blood glucose level remained greater than 350 mg/dL despite no history of diabetes mellitus. He developed refractory hypotension (mean arterial pressure of 45 mm Hg despite vasopressor therapy). He was given IV insulin, vasopressin, norepinephrine, epinephrine, phenylephrine, calcium, glucagon, and methylene blue. Initiation of extracorporeal membrane oxygenation (ECMO) was considered but ultimately not pursued. Despite aggressive treatment, the patient died.

The diagnosis

This patient's diagnosis is a fatal overdose of a CCB, toxicity from which can lead to profound hypotension as well as hyperglycemia. With therapeutic doses of a CCB, L-type calcium channels are blocked in cardiac and vascular smooth muscles, leading to decreased chronotropic and inotropic effects, as well as decreased vascular tone. With toxic doses, L-type calcium channels are blocked in the pancreas, leading to decreased release of endogenous insulin and subsequent hyperglycemia. While CCB overdose is not rare, death from CCB ingestion is: Out of 1,253 cases of CCB overdose identified by the American Association of Poison Control Centers in 2015, 18 were fatal.

Management of CCB overdose with activated charcoal is recommended in patients seen within one hour of ingestion, provided that their mental status is normal. Whole-bowel irrigation can be performed for ingestion of extended-release formulations. In most cases, symptoms last for the duration of the CCB's half-life. Hypotension and organ dysfunction can lead to decreased drug elimination and therefore prolonged duration of symptoms.

For patients with mild symptoms and stable hemodynamics, treatment is supportive. For severe cases, marked by mental status changes, hemodynamic derangement, and refractory hyperglycemia, patients may require treatment with vasopressors, IV insulin, methylene blue, glucagon, calcium, and ECMO. Refractory hyperglycemia indicates a severe overdose and often coincides with the level of hemodynamic derangement. The suggested treatment for life-threatening toxicity is high-dose (1 to 10 U/kg per hour) IV insulin, given for hemodynamic support due to its positive inotropic properties rather than for hyperglycemia. Case reports have shown that no maximum exists for high-dose insulin in management of such cases and it can be up-titrated until hemodynamic stability is achieved.

Pearls

  • Most CCB overdoses are successfully treated with supportive care, although severe toxicity can lead to profound hypotension and refractory hyperglycemia.
  • Treatments for life-threatening toxicity include vasopressors, IV insulin, methylene blue, glucagon, calcium, and ECMO; insulin infusions are high-dose and can be up-titrated until hemodynamic stability is achieved.

Other cases in this issue